Alert archive / Texas / Tornado Warnings in 2017
Tornado Warning 20, NWS Fort Worth, TX
NWS Fort Worth, TX issued this tornado warning at Apr 21, 2017, 7:16 PM CDT for Cooke County, Texas. It was in force for 29 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 21, 2017, 7:16 PM CDT (00:16 UTC)
- Expired
- Apr 21, 2017, 7:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Cooke County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 107 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 7:18 PM CDT | HAIL 0.88 | Gainesville, TX | NICKEL SIZE HAIL REPORT NEAR GAINESVILLE |
| Apr 21, 7:22 PM CDT | TORNADO | 4 N Valley View, TX | SPOTTER REPORT TORNADO ON GROUND 4 MILES NORTH OF VALLEY VIEW. RAIN-WRAPPED TORNADO |
| Apr 21, 7:27 PM CDT | HAIL 1 | 3 Se Lindsay, TX | SPOTTER REPORT 1 INCH HAIL 3 MILES SE OF LINDSAY |
| Apr 21, 7:27 PM CDT | HAIL 1.5 | 1 Se Gainesville, TX | PING PONG HAIL REPORT 1 MILE SE OF GAINESVILLE |
| Apr 21, 7:27 PM CDT | HAIL 2.75 | Gainesville, TX | BASEBALL SIZE HAIL NEAR I-35 SOUTH OF GAINESVILLE. |
| Apr 21, 7:30 PM CDT | HAIL 1.5 | Gainesville, TX | DELAYED REPORT: SOCIAL MEDIA REPORT OF PING PONG SIZE HAIL WEST OF GAINESVILLE |
| Apr 21, 7:45 PM CDT | HAIL 2 | 5 Nw Tioga, TX | SPOTTER REPORT: EGG SIZE HAIL 5 MILES NW OF TIOGA |
| Apr 21, 7:52 PM CDT | HAIL 0.88 | 3 W Tioga, TX | NICKEL SIZE HAIL 3 MILES WEST OF TIOGA ON FM 922 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 4:40 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 0.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1220 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1576 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 12.5
The text
As transmitted.
938
WFUS54 KFWD 220016
TORFWD
TXC097-220045-
/O.NEW.KFWD.TO.W.0020.170422T0016Z-170422T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
716 PM CDT FRI APR 21 2017
The National Weather Service in Fort Worth has issued a
* Tornado Warning for...
Southeastern Cooke County in north central Texas...
* Until 745 PM CDT.
* At 716 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Lindsay, or near Gainesville, moving east at 30
mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Lake Kiowa around 735 PM CDT.
Other locations impacted by this tornadic thunderstorm include Valley
View.
This includes Interstate 35 between mile markers 486 and 497.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3342 9694 3345 9713 3352 9725 3365 9722
3365 9694
TIME...MOT...LOC 0016Z 290DEG 26KT 3357 9719
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
Stalley2 follow-up statements
505
WWUS54 KFWD 220022
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
722 PM CDT FRI APR 21 2017
TXC097-220045-
/O.CON.KFWD.TO.W.0020.000000T0000Z-170422T0045Z/
Cooke TX-
722 PM CDT FRI APR 21 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHEASTERN COOKE COUNTY...
At 721 PM CDT, a confirmed tornado was located near Gainesville,
moving east at 30 mph. The confirmed tornado is located just west of
Interstate 35 between Valley View and Gainesville.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Lake Kiowa around 735 PM CDT.
Other locations impacted by this tornadic thunderstorm include Valley
View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter now! Get to an interior room on the lowest floor
of a sturdy building and avoid windows.
&&
LAT...LON 3342 9694 3345 9713 3352 9725 3365 9722
3365 9694
TIME...MOT...LOC 0021Z 290DEG 26KT 3356 9715
TORNADO...OBSERVED
HAIL...1.75IN
$$
Hernandez697
WWUS54 KFWD 220028
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
728 PM CDT FRI APR 21 2017
TXC097-220045-
/O.CON.KFWD.TO.W.0020.000000T0000Z-170422T0045Z/
Cooke TX-
728 PM CDT FRI APR 21 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHEASTERN COOKE COUNTY...
At 726 PM CDT, a confirmed tornado was located north of Valley View,
and south of Gainesville, moving east at 30 mph. Baseball size hail
has been reported.
HAZARD...Damaging tornado and baseball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Lake Kiowa around 735 PM CDT.
Other locations impacted by this tornadic thunderstorm include Valley
View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter now! Get to an interior room on the lowest floor
of a sturdy building and avoid windows.
&&
LAT...LON 3342 9694 3345 9713 3352 9725 3365 9718
3365 9694
TIME...MOT...LOC 0026Z 290DEG 26KT 3355 9711
TORNADO...OBSERVED
HAIL...2.75IN
$$
HernandezWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Apr 21, 6:24 PM CDT, 52 minutes earlier.
Area forecast discussion, Apr 21, 6:24 PM CDT, 52 minutes before
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 624 PM CDT Fri Apr 21 2017 .AVIATION... Main aviation concerns this evening revolve squarely around likely convective impacts at the Metroplex terminals, with a bit more uncertainty at Waco. In addition, a second wave of convection appears possible after the initial front clears the Metroplex sites. Late afternoon satellite and radar imagery reveals a cold front which presently stretches from near a KBKD-KRPH-K0F2 line. This front is beginning to make gradual eastward progress, and convection is attempting to initiate along this boundary. Based on an earlier 20Z sounding, a stout capping inversion was in place overhead, but our presently ascending 00Z sounding reveals this cap is clearly in the process of being lifted and cooled. Given the current location of the front and the weakening cap, pushed the TEMPO TSRA mention at Metroplex sites (02-05Z at GKY). In addition, opted to prevail a mention of VCTS through 22/06Z given indications that steep lapse rates and ascent will linger well behind the front. Should additional storms materialize after the main line (an associated north wind shift), we will need another TSRA group in subsequent TAFs. Finally, there are hints that a third round of elevated convection may even materialize late tonight and towards daybreak on Saturday as another wave of ascent approaches. Confidence in this scenario, however, is extremely low and have forgone an additional mention of thunder at this time. At Waco, pushed back the initial VCTS mention just a bit to account for current trends. Thunderstorm morphology is a bit less clear here, which precludes a TSRA mention at this time. We will monitor southward development along the front, and amend as necessary, however. At all TAF sites, MVFR cigs should invade behind the cold front as the inversion saturates. Gusty north winds will persist through the day Saturday. Carlaw && .PREV DISCUSSION... /ISSUED 355 PM CDT Fri Apr 21 2017/ This afternoon through tonight, we continue to await convective initiation in the area, but new data suggests the initiation may be later than previously thought. Data from the FWD 20Z sounding is arriving now, and it indicates a strong cap remains in place around the 770 mb level. Water vapor satellite also shows a stronger EML moving into our western counties. Based on this data, we still think storms will develop along the front, but initiation may be a few hours later than we previously thought when better upper level support crosses the Plains. The best upper level support will still be north of our area and the Red River, but forcing along the front, combined with WAA, should be enough for storms to develop. Any storms that develop this afternoon may be severe. Based on the current location of the front, storms may not occur in our far western or northwestern counties. It still appears the best rain and storm chances will be generally along and north of Interstate 20 and east of Highway 281 this evening, with a shift east and southeast overnight. As the storms progress farther south into Central Texas, a weakening of the convection and severe threat is expected as the instability weakens overnight and the line of storms becomes farther removed from the upper level support. Any left over rain is expected to end early Saturday morning, but will retain lower chances for rain Saturday morning across much of the region until the 850 mb front moves through the region. For continued updates on convective trends this evening and tonight, watch for short-term mesoscale updates, graphicasts, social media posts and more from the office. Cool and breezy weather is expected on Saturday in the wake of the cold front. Lows on Sunday morning will be the coolest we have had in about 2 weeks with temperatures in the 40s. Dry weather will occur Sunday through the early part of next week, despite the progressive zonal weather pattern through the Plains. Moisture will be scoured out in the wake of tonight's front and won't return until Tuesday. A weaker front will move into part of the region on Wednesday but quickly return north Wednesday night in advance of the next strong upper level trough affecting the region. There are discrepancies between the models on the depth, evolution and timing of this late week system, and will keep low rain chances in the forecast starting Thursday. It still looks like there could be a severe weather threat with this system. JLDunn && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 54 68 48 72 50 / 80 20 0 0 0 Waco 57 68 46 72 47 / 60 30 0 0 0 Paris 54 64 45 70 46 / 80 20 0 0 0 Denton 52 67 43 72 48 / 70 10 0 0 0 McKinney 52 65 45 71 48 / 80 20 0 0 0 Dallas 55 69 49 73 51 / 80 20 0 0 0 Terrell 54 67 46 72 48 / 80 20 5 0 0 Corsicana 56 67 47 72 47 / 60 30 5 0 0 Temple 58 67 47 73 48 / 50 30 0 0 0 Mineral Wells 50 67 44 73 47 / 60 20 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Apr 21, 3:24 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 324 PM CDT Fri Apr 21 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221145- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 219 PM CDT Fri Apr 21 2017 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Through Tonight. There is a good chance of thunderstorms mainly along and east of US 281 and north of I-20 through 7 PM. Sufficient amounts of instability and wind shear are in place for severe thunderstorms capable of large hail and damaging winds. The tornado threat appears low at this time, but any storms that are isolated or interact with any type of outflow boundaries may have a tornado threat. The risk for severe weather will spread southward through the I-20 corridor to a Comanche to Athens line during the evening hours. The main hazards with thunderstorms will be damaging winds and hail. Brief periods of heavy rain may result in isolated instances of flooding. Thunderstorms will continue beyond midnight through daybreak Saturday across portions of East and Central Texas. The severe weather threat should diminish, but a few strong to near severe storms will be capable of producing gusty winds, hail and heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There will be a threat for thunderstorms on Thursday and Thursday night. Instability and wind shear will be in place to support the threat for strong to severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon and evening for areas near and north of the I-20 corridor. Additional spotter activation may be requested south of I-20 between 9 PM and daybreak Saturday.
In the hours before
Local storm report, Apr 21, 6:21 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
621 PM CDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 8 N NOCONA 33.90N 97.73W
04/21/2017 E1.00 INCH MONTAGUE TX FIRE DEPT/RESCUE
ONE INCH HAIL REPORT APPROXIMATELY 8 MILES NORTH OF
NOCONA ALONG THE FM 1759Local storm report, Apr 21, 6:30 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
630 PM CDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL NOCONA 33.78N 97.73W
04/21/2017 E1.25 INCH MONTAGUE TX FIRE DEPT/RESCUE
FIREFIGHTER REPORTS HALF DOLLAR SIZE HAIL NEAR LAKE
NOCONA.Local storm report, Apr 21, 6:50 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
650 PM CDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 8 N MUENSTER 33.77N 97.38W
04/21/2017 E1.00 INCH COOKE TX TRAINED SPOTTER
ONE INCH REPORT 8 MILES NORTH OF MUENSTERLocal storm report, Apr 21, 6:54 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
654 PM CDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL MUENSTER 33.65N 97.38W
04/21/2017 E2.00 INCH COOKE TX EMERGENCY MNGR
EGG SIZE HAIL REPORT 7 MILES NORTH OF MUENSTERSpecial weather statement, Apr 21, 6:57 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
657 PM CDT FRI APR 21 2017
TXZ101-102-220045-
Wise TX-Jack TX-
657 PM CDT FRI APR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WISE AND SOUTHEASTERN
JACK COUNTIES UNTIL 745 PM CDT...
At 657 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Boonsville, or 10 miles southeast of Jacksboro,
moving east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Decatur, Bridgeport, Briar, Pecan Acres, New Fairview, Aurora, Boyd,
Paradise, Cottondale, Boonsville, Rhome, Runaway Bay, Newark and Lake
Bridgeport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
A tornado watch remains in effect until 100 AM CDT for north central
Texas.
LAT...LON 3324 9739 3299 9740 3299 9750 3308 9803
3326 9801
TIME...MOT...LOC 2357Z 278DEG 27KT 3316 9798
StalleyThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:10 PM CDT | Severe Thunderstorm Warning | FWD | Stephens | 50 min |
| Apr 21, 7:13 PM CDT | Severe Thunderstorm Warning | FWD | Cooke, Grayson | 47 min |
| Apr 21, 7:33 PM CDT | Severe Thunderstorm Warning | FWD | Eastland, Erath, Palo Pinto, Stephens | 57 min |
| Apr 21, 7:42 PM CDT | Severe Thunderstorm Warning | FWD | Collin, Cooke, Denton | 63 min |
| Apr 21, 7:46 PM CDT | Special Weather Statement | FWD | Montague | 29 min |
| Apr 21, 7:55 PM CDT | Severe Thunderstorm Warning | FWD | Cooke, Grayson | 37 min |
| Apr 21, 7:59 PM CDT | Special Weather Statement | FWD | Wise | 46 min |
| Apr 21, 8:18 PM CDT | Severe Thunderstorm Warning | FWD | Comanche, Eastland, Erath | 57 min |
| Apr 21, 8:21 PM CDT | Severe Thunderstorm Warning | FWD | Hood, Parker | 54 min |
| Apr 21, 8:26 PM CDT | Severe Thunderstorm Warning | FWD | Fannin | 52 min |
| Apr 21, 8:34 PM CDT | Severe Thunderstorm Warning | FWD | Collin | 56 min |
| Apr 21, 8:52 PM CDT | Special Weather Statement | FWD | Cooke | 23 min |
| Apr 21, 8:55 PM CDT | Special Weather Statement | FWD | Wise | 35 min |
| Apr 21, 9:07 PM CDT | Severe Thunderstorm Warning | FWD | Wise | 53 min |
| Apr 21, 9:12 PM CDT | Severe Thunderstorm Warning | FWD | Lamar | 63 min |
| Apr 21, 9:16 PM CDT | Severe Thunderstorm Warning | FWD | Cooke, Grayson | 59 min |
| Apr 21, 9:16 PM CDT | Severe Thunderstorm Warning | FWD | Collin, Hunt, Rockwall | 59 min |
| Apr 21, 9:23 PM CDT | Special Weather Statement | FWD | Erath | 37 min |
| Apr 21, 9:31 PM CDT | Special Weather Statement | FWD | Grayson | 29 min |
| Apr 21, 9:32 PM CDT | Severe Thunderstorm Warning | FWD | Denton, Wise | 58 min |
| Apr 21, 10:03 PM CDT | Severe Thunderstorm Warning | FWD | Collin, Fannin, Grayson, Hunt | 57 min |
| Apr 21, 10:12 PM CDT | Severe Thunderstorm Warning | FWD | Collin, Hunt, Kaufman, Rains, Rockwall, Van Zandt | 63 min |
| Apr 21, 10:18 PM CDT | Severe Thunderstorm Warning | FWD | Erath | 43 min |
| Apr 21, 10:25 PM CDT | Severe Thunderstorm Warning | FWD | Collin, Dallas, Denton | 65 min |
| Apr 21, 10:27 PM CDT | Areal Flood Advisory | FWD | Grayson | 2 hr |
| Apr 21, 10:43 PM CDT | Severe Thunderstorm Warning | FWD | Bosque, Erath, Hamilton | 19 min |
| Apr 21, 11:19 PM CDT | Severe Thunderstorm Warning | FWD | Hunt, Kaufman, Rockwall | 56 min |
| Apr 21, 11:30 PM CDT | Severe Thunderstorm Warning | FWD | Collin, Dallas | 32 min |
| Apr 21, 11:32 PM CDT | Special Weather Statement | FWD | Hunt | 43 min |
| Apr 22, 12:11 AM CDT | Special Weather Statement | FWD | Van Zandt | 49 min |
| Apr 22, 12:58 AM CDT | Special Weather Statement | FWD | Van Zandt | 47 min |
| Apr 22, 1:22 AM CDT | Special Weather Statement | FWD | Navarro | 38 min |
| Apr 22, 2:01 AM CDT | Special Weather Statement | FWD | Hopkins | 44 min |
| Apr 22, 2:30 AM CDT | Special Weather Statement | FWD | Van Zandt | 30 min |
Nearby
Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.